Discussions By Condition: I cannot get a diagnosis.

SOS! HELP! Complicated case....

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: ladyindistress
  • April 1, 2009
  • 01:33 PM

Hi! This problem is not actually mine, but my brother's who is 27 years old. It's a long story but I'll try to make it as brief as possible. Please, if anyone can help me, I would be very happy and grateful.

My brother's problem started when he had itch in his privates. He said that the itchiness is in the urethra. When he urinates, it's still itchy and somehow a bit sore. He went for a check up and the doctor (university doctor, an internalist) was suspicious for Chlamydia or any other STI's caused by bacteria so he prescribed him an antibiotic for 1 week. Then, almost a week passed, the result of the test came out and it was negative (no bacterial infection), so we went to see another doctor (a urologist) since we thought he would know better. The doctor thought that the itchiness could be caused by flagella. He then prescribed a new antibiotics . This drug has a very strong side-effect. He also prescribed Vigor Ace for 1 month as a supplement. However, after 3 days of taking the antibiotic, he had a reaction to the medication. He had stomach cramps, palpations, shortness of breath, chills, and trismus. He said his heart was beating so fast and there's a metallic taste in his mouth. We took him to the ER, and they said it may just be hyperventilation but they recommended him to see his doctor. The day after, he told his doctor about it, and the doctor said it's a common side-effect of that antibiotic so he told him to change from oral to suppository (still metronidazole; 1 supp; 2 x a day). However, after a few hours of using the suppository, he had another reaction. We took him to the ER again, and the resident could not understand the problem. We visited the doctor again and told him it's same reaction since it's the same drug. He prescribed a new medication Sultumicillin 750 mg; 10 pcs; 2 x a day). That night, he had another attack but milder. We then decided to go visit the first doctor again the next day since we thought he would know better about reactions to medication. Upon hearing the story, he told my bother to stop taking any medication since my brother's wife also was negative for Chlamedia or other problem when she went for PAP-smear. He said it may just be an irritation (since the prostate is sensitive and itchiness didn't disappear after taking antibiotics). After that, the effects of the medication was still present but milder.

After like 2-3 days passed, our family went out for dinner. We ate the same food, except for my brother who ate Hawaiian sandwich. Around 2 hours after dinner, he felt bad. His stomach felt heavy, he had sourness in his throat, he felt cold, and he felt like his stomach was really upset. He had diarrhea. We took him to the ER and he was chilling so badly. The resident thought at first that it was botulism or food poisoning. His doctor told him it's just a panic attack which my brother didn't believe. After a few hours, we were sent home. The feeling remained for few days (including the effect of medication), until two days later, he had another severe attack and very high fever so we took him to ER again and decided to have him confined in the hospital. He had undergone to different tests, and after 2 days, it was found out that he had typhoid fever due to salmonella (s.typhi). He then was given Ceftriaxone (3 vials) for I think 3 days. Aside from other things (I don't remember the other things he was taking like antibiotics for typhoid, Ranitidin for stomach). He felt better (thanks to the luxurious hospital room he stayed in ;) after a few days, except for the third day when he could not sleep because he said he felt a rush of warm feeling on his face, neck, and hands. He was like blushing, but there was no rash. It was the same burning sensation he felt from taking the antibiotics. He was also sweating more than is normal even though he was chilling. When he told the nurses, they just ignored it. It continued upto the time we left the hospital (1 week confinement).

When we were coming out of the hospital, he said he was not feeling very well. He didnt have fever anymore and the doctor said that the typhoid fever should be gone already. When we were home, my brother felt bad again. (Of course, the weather was not so good coz it was freaking hot! and the house in not well ventilated coz it's hot inside and fresh air couldnt really get in. Even I hate it. It's so hard to breathe inside if we dont use a fan coz we dont use aircon.). Anyways, he still feels the burning sensation, no appetite (he lost around 15 kg. of weight--he used to be a bit overweight), chills at times, fast heart beat, and severe sweating. He said that this time his head was involved or maybe his brain coz he could feel some flow rushing in before the burning sensation comes. It gets severe during night time or anytime he wants to sleep (so he couldnt sleep at all coz it's very disturbing). He is iritable, nervous, and sensitive to both heat and wind, especially when it's cold). His neck and ears and his back of the head (both sides at first, but later on just the left side of head) are also sensitive. He had dry cough (it started from the time he took antibiotics for itchiness) upto now.

We really don't understand what is wrong with him. He had another tests and everything was normal. He kept going back to the doctor but the doctor just told him that he's just anxious coz he's afraid to die. So many of his friends and family believed it to be like this, but some also disagree coz they said he is strong enough to be anxious. He had more severe accidents before and he never got scared, even of death. Others say it's because he's under so much pressure (he missed his classes a lot, his graduation is fast approaching, he missed our parents and family abroad since we are in a foreign country for 4 years now w/out seeing them, he's worried about the results of his application for med school, etc.) The doctor prescribed him a very strong sleeping pill (which we heard is usually used by people w/ psychological problems). Other than this, he was advised not to take any other medication except to continue the Ranitidin. But my brother didnt take the sleeping pills coz he's afraid if it causes another side-effect (w/c of course he doesnt want to happen since he had a bad experience already). He actually is starting to doubt the abilities of the doctors here (this is a 3rd-world country which lacks efficient doctors and healthcare services). Another doctor (a neurologist) said it's normal for him to have a full-blown anxiety, especially with all the bad experiences he had these previous weeks. She prescribed him a medicine for anxiety and it worked 50% but not completely. Now, after 3 weeks, still symptoms are present. We are back in our country for better check up. He had an MRI test and the result shows that there is an atrophy in his brain nerve or something (sorry, I'm ignorant about these things). Our old family doctor said it's quite impossible with his age now and perhaps the one doing the test forgot to consider the age of my brother. We still have to see another doctor, too, this coming Saturday.

By the way, his wife's PAP-smear result came, too, after 2 weeks (aside from the first result), and it showed that she has a mild bacterial infection w/c could be cured by antibiotics. So she was prescribed Metronidazole vaginal suppository, had a mild reaction to it, and now recovered her health. She was also told not to use panty-liners anymore because it causes bacteria and bad odor. Do you think it's the same bacteria that caused the itchiness in my brother's urethra? She didn't have any symptom. He also just had the itchiness, but no discharge. It wasnt specified what bacteria caused the infection in his wife. He was also told it could be just an unspecified UTI.

Anyways, Please help us! What are the above mentioned symptoms trying to show regarding my brother's health? I dont know if all these things are related in one way or another, but I just want to make you understand better the underlying story behind it all. Even the doctor here said my brother doesn't seem to see any serious problem at this moment. Nobody could understand my brother. He needs help. PLEASE...SOS!

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?